Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Aug 16, 2003, 7:17 PM MDT for Lincoln County, Wyoming. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 7:17 PM MDT (01:17 UTC)
- Expired
- Aug 16, 2003, 9:15 PM MDT
- In force
- 118 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Lincoln County, WY
The radar
The Salt Lake City radar (KMTX), 138 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 170122 FFWRIW WYC023-170315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 717 PM MDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING * UNTIL 915 PM MDT * AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS 4 MILES SOUTHEAST OF SAGE JUNCTION. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR RAINFALL ESTIMATES HAVE INDICATED THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER SOUTHWEST LINCOLN COUNTY...JUST SOUTHEAST OF SAGE JUNCTION. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE THROUGH 915 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS...ESPECIALLY TWIN CREEK IN THE VICINITY OF SAGE...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4187 11104 4160 11103 4161 11076 4186 11078 $$ KNUTSVIG
3 follow-up statements
000 WGUS75 KRIW 170216 FFSRIW WYC023-170315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 812 PM MDT SAT AUG 16 2003 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN LINCOLN COUNTY UNTIL 915 PM MDT... AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE CONTINUING TO PRODUCE HEAVY RAIN ABOUT 6 MILES SOUTHEAST OF SAGE JUNCTION. THE THUNDERSTORMS IN THE AREA CONTINUED TO REMAIN NEARLY STATIONARY. RADAR RAINFALL ESTIMATES HAVE INDICATED THAT 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER SOUTHWEST LINCOLN COUNTY SINCE 500 PM...JUST SOUTHEAST OF SAGE JUNCTION. AN ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH 915 PM. RESIDENTS SHOULD MONITOR WEATHER AND STREAM CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD FLOOD WATERS THREATEN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA EVACUATE TO HIGHER GROUND IMMEDIATELY. DRY CREEKS AND GENTLY FLOWING STREAMS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES DURING VERY HEAVY RAINFALL. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4160 11080 4183 11081 4185 11102 4165 11097 $$ KNUTSVIG
000 WGUS75 KRIW 170241 FFSRIW WYC023-170315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 840 PM MDT SAT AUG 16 2003 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN LINCOLN COUNTY UNTIL 915 PM MDT... AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD DISSIPATED ACROSS THE SAGE JUNCTION AREA. RADAR RAINFALL ESTIMATES HAVE INDICATED THAT 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER SOUTHWEST LINCOLN COUNTY SINCE 500 PM...JUST SOUTHEAST OF SAGE JUNCTION. ALTHOUGH THE RAIN HAS DECREASED SIGNIFICANTLY...THE THREAT OF RAPIDLY RISING WATER IN STREAMS AND CREEKS CONTINUES. RESIDENTS SHOULD MONITOR WEATHER AND STREAM CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD FLOOD WATERS THREATEN. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4160 11080 4183 11081 4185 11102 4165 11097 $$ KNUTSVIG
000 WGUS75 KRIW 170315 FFSRIW WYC023-170345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 915 PM MDT SAT AUG 16 2003 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LINCOLN COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 910 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THREAT OF FLASH FLOODING THAT PROMPTED THE WARNING HAS ENDED ...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. $$ KNUTSVIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:35 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 16, 2:35 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 235 PM MDT SAT AUG 16 2003 ...TONIGHT THROUGH TUESDAY NIGHT... CONVECTION OCCURRING OVER THE FAR SOUTH AND WEST. INTERESTING FLOW PATTERN OVER THE AREA WITH SOME ELEMENTS MOVING EAST WHILE OTHER MOVING NORTH. MODELS CONTINUE THE SAGA OF THE UPPER LOW AND ITS JOURNEY INTO THE ROCKIES. SATL LOOPS SHOW THE UPPER LOW IS STARTING TO DIVE SE SO THINK SHORT TERM MODELS ARE OK. CONVECTION WILL LINGER OVER THE AREA TONIGHT WITH A FRONT MOVING INTO THE NORTH LATE. SUNDAY AND MONDAY WILL FEATURE THIS UPPER LOW AS IT SETTLES TOWARD SE IDAHO BY SUNDAY NIGHT AND INTO SW WY/NE UT MONDAY MORNING. COOLER AIR ALOFT AS SYSTEM MOVES IN AND THIS WILL AID IN AFTERNOON AND EVENING CONVECTION BOTH DAYS. WILL NOT TRY TO ISOLATE THE BEST PLACES FOR STORMS AND DEFAULT THE MTNS TO HIGHER POPS. WILL HOPE THE HIGHER RHS AND COOLER TEMPS WILL AID FIRE FIGHTING EFFORTS THE NEXT FEW DAYS. WHAT IS LEFT OF THE UPPER SYSTEM EXISTS ACROSS S WY TUESDAY WITH NW FLOW BEHIND IT. HAVE OPTED TO PUT IN LOW POPS CENT AND E ZONES AS INSTABILITY WILL STILL BE AROUND MAINLY DUE TO DECENT LAPSE RATES. .WEDNESDAY THROUGH SATURDAY... THE HEAT RETURNS WITH UPPER RIDGE EXPANDING BACK INTO FOUR CORNERS AREA THROUGH EXTENDED. DIFFERENCES STILL IN TIMING OF NORTHERN STREAM SHORTWAVES WED-THU WITH GFS BRUSHING A FRONT THROUGH WEDNESDAY NIGHT. NOT MUCH IMPACT ON OUR AREA AS H7 TEMPS REBOUND INTO THE 15C TO 17C RANGE SO BACK TO 90+ READINGS IN BASINS. TRAJECTORY OF UPPER FLOW IS MORE FROM WSW WHICH SHOULD KEEP US DRY WED-SAT. .RIW...NONE.
Hazardous weather outlook, Aug 16, 5:00 AM MDT, 14 hours 17 minutes before
WYZ001>020-022>030-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE FAR WEST THIS AFTERNOON AND MOVE INTO CENTRAL WYOMING TOWARD EVENING. THE MAIN HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:15 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 45 min |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.